Alert archive / Michigan / River Flood Advisories in 2012
River Flood Advisory 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Jan 23, 2012, 10:45 AM EST for Ionia County, Michigan. It was in force for 71 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2012, 10:45 AM EST (15:45 UTC)
- Expired
- Jan 26, 2012, 10:14 AM EST
- In force
- 71 hr
- Issued by
- NWS Grand Rapids, MI
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 39 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Ionia (IONM4).
- Action stage
- 13.5 ft
- Minor stage
- 21 ft
- Moderate stage
- 23 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04116000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Jan 23, 6:29 AM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Jan 23, 6:29 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EST MON JAN 22 2012
LATEST UPDATE...AVIATION...
.SYNOPSIS...(420 AM EST MON JAN 22 2012)
LOW PRESSURE IN NORTHWEST ILLINOIS WILL DRAG A COLD FRONT THROUGH
THE AREA IS IT MOVES TOWARD THE STRAITS TODAY. SHOWERS AND SCATTERED
THUNDERSTORMS WILL GIVE WAY TO LIGHT SNOW THIS AFTERNOON AND TONIGHT
AS COLDER AIR MOVES INTO WEST MICHIGAN. TEMPERATURES WILL SLOWLY
FALL THIS AFTERNOON. SNOW SHOWERS WILL DIMINISH TUESDAY AS HIGH
PRESSURE MOVES OVER THE AREA LEADING TO MOSTLY QUIET WEATHER FOR THE
REMAINDER OF THE WEEK.
&&
.SHORT TERM...(420 AM EST MON JAN 22 2012)
(TODAY THROUGH WEDNESDAY)
FORECAST CONCERNS DEAL WITH THE ACTIVE WEATHER OVER THE CWA AS THE
COLD FRONT MOVES THROUGH TODAY.
KGRR-88D CONTINUES TO SHOW SHOWERS AND THUNDERSTORMS MOVING NNE AT
75 MPH. THESE STORMS WILL BE LARGELY OUT OF THE CWA BY 12Z.
HOWEVER...MORE SHOWERS AND ISOLD STORMS WERE NOTED OVER ILLINOIS
NEAR THE COLD FRONT AND UPPER VORT MAX. SEVERAL SHORT WAVES ARE
PROGD TO ROTATE AROUND THE UPPER LOW AS IT MOVES OVER LAKE SUPERIOR
TODAY. ELEVATED LI/S NEAR 0C AND THETA-E DECREASING WITH HEIGHT
SUGGEST A THUNDER POTENTIAL UNTIL NOON OR SO. AFTER THAT THE COLD
FRONT WILL MOVE THROUGH THE CWA AND COLDER AIR WILL SURGE INTO THE
REGION. THE COLDEST AIR WILL ACTUALLY WRAP INTO THE SRN CWA. THERE
IS
A WIND POTENTIAL TODAY WITH GUSTS TO 35 MPH. LINGERING PCPN
ASSOCIATED WITH THE UPPER LOW AND ENHANCED BY LAKE DELTA T/S NEAR
14C SHOULD BE ALL SNOW BY TONIGHT. NOT EXPECTING MUCH OVER THE
CENTRAL/SRN CWA BUT AN INCH OR TWO OVER THE NRN CWA IS POSSIBLE.
AS THE UPPER LOW MOVES AWAY TUESDAY...PCPN WILL GRADUALLY END. H8
TEMPS WARM TO -4C BY LATE IN THE DAY. HIGH PRESSURE WILL MOVE OVER
THE CWA WEDNESDAY LEADING TO SOME SUNSHINE.
&&
.LONG TERM...(420 AM EST MON JAN 22 2012)
(WEDNESDAY NIGHT THROUGH SUNDAY)
THE WEATHER OVER SOUTHWEST LOWER MICHIGAN DURING THIS TIME WILL
LARGELY BE UNEVENTFUL. A WEAK NORTHERN STREAM SYSTEM PASSES THROUGH
THE AREA THURSDAY BUT IS SERIOUSLY MOISTURE STARVED SO I LITTLE WILL
HAPPEN WITH THAT. THERE IS A DECENT COLD FRONT THAT COMES THROUGH
THE AREA SATURDAY THAT SEEMS TO ME IS BEING UNDERPLAYED IN THE
MODELS. COULD BE A LAKE EFFECT EVENT WITH THAT SINCE THIS IS THE
COLD AIR IS COMING BACK IN.
THE MODELS ARE LARGELY IN AGREEMENT FOR THE SECOND HALF OF THIS
WEEK. THE QUASI-ZONAL FLOW WILL BECOME INCREASINGLY MERIDIONAL
TOWARD THE WEEKEND AS A SYSTEM CURRENTLY OVER THE ARCTIC OCEAN WELL
NORTH OF CENTRAL ALASKA DIGS SOUTHWEST AND BY SATURDAY CAUSES THE
UPPER LOW NOW OVER ALASKA TO RETROGRADE TOWARD EASTERN SIBERIA AND
THE BERING SEA. THAT IN TURN STARTS TO BUILD AN UPPER RIDGE OVER THE
WESTERN UNITED STATES THAT IN TURN DEEPENS THE TROUGH OVER THE
CENTRAL UNITED STATES. THIS TURN OF EVENTS WOULD START ANOTHER
PERIOD OF MORE WINTER LIKE WEATHER FOR SOUTHWEST LOWER MICHIGAN.
UNTIL THEN... AS I INDICATED YESTERDAY THE DAILY MEAN TEMPERATURE
THIS WILL SHOULD RUN SOME 5 TO 10 DEGREES ABOVE NORMAL EACH DAY.
&&
.AVIATION...(630 AM EST MON JAN 22 2012)
THE DRY SLOT IS SWEEPING NORTHEAST ACROSS EXTREME SOUTHEAST LAKE
MICHIGAN CLEARING OUT THE CLOUDS AND IMPROVING VISIBILITIES TO
UNLIMITED. THIS CLEARING SHOULD REACH THE LANSING AND JACKSON TAF
SITES BY 14Z.
THE CLEARING WILL NOT LAST ALL THAT LONG THROUGH... THE LOW CLOUDS
LIGHT RAIN SHOWERS AND GUSTY WINDS WILL RETURN BY 16Z AT MOST OF THE
TAF SITES. IT IS NOT OUT OF THE QUESTION THERE WOULD BE AN ISOLATED
THUNDERSTORM WITH THE RETURN OF THE CLOUDS AND COLDER AIR ALOFT LATE
THIS MORNING EITHER. THERE WAS SOME LIGHTNING WITH THAT CONVECTION
AS THE SHORTWAVE CROSSED NRN ILLINOIS AND SOUTHERN WISCONSIN A FEW
HOURS AGO.
BY LATE AFTERNOON THE AIR WILL BECOME COLD ENOUGH TO CHANGE THE RAIN
TO SNOW. THE TAF SITES CLOSER TO LAKE MICHIGAN SHOULD SEE IFR
CIGS/VSBY IN SNOW MOST OF THE NIGHT. AWAY FROM THE LAKE COULD BE
BRIEF IFR CIGS/VSBY EARLY THIS EVENING BUT THEN MVFR CONDITIONS WILL
PERSIST MOST OF THE NIGHT.
&&
.MARINE...(420 AM EST MON JAN 22 2012)
WE CANCELLED THE MARINE DENSE FOG ADVISORY DUE TO INCREASING VSBYS.
SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM. ISSUED A GALE
WARNING FROM 3 PM THROUGH LATE TONIGHT. COLD AIR ADVECTION WILL
LIKELY BRING DOWN GUSTY WINDS SEEN IN WIND PROFILES.
&&
.HYDROLOGY...(420 AM EST MON JAN 22 2012)
WE/LL CONTINUE TO MONITOR THE ICE JAM NEAR DIMONDALE VIA OBSERVER.
CURRENT RAINFALL WILL LEAD TO RISING RIVER LEVELS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 3 PM. GALE WARNING FROM 3 PM THROUGH
LATE TONIGHT.
&&
SYNOPSIS: 93
SHORT TERM: 93
LONG TERM: WDM
AVIATION: WDM
MARINE: 93
HYDROLOGY: 93Hazardous weather outlook, Jan 23, 10:14 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1014 AM EST MON JAN 23 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1014 AM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH LATE MORNING. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. HOWEVER GUSTY WINDS... PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE STORMS. STORMS WILL RACE NORTHEAST AROUND 60 MPH. WINDS WILL INCREASE THIS AFTERNOON. WEST TO SOUTHWEST WINDS MAY GUST OVER 40 MPH INTO THE EVENING...ESPECIALLY SOUTH OF INTERSTATE 96. ICE JAMS MAY CAUSE FLUCTUATIONS IN THE RIVER LEVELS THROUGH TONIGHT. SOME MINOR SNOW ACCUMULATIONS ARE EXPECTED THIS EVENING WITH AS MUCH AS TWO INCHES POSSIBLE WEST OF US-131 AND NORTH OF MUSKEGON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LMZ844>849-241000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1014 AM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS WILL RESULT IN VERY HAZARDOUS CONDITIONS FOR SMALL WATER CRAFT THROUGH TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL WATER CRAFT INTO EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WDM MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 12:41 AM EST | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more | 2 hr |
| Jan 23, 1:41 AM EST | Special Weather Statement | GRR | Barry, Calhoun, Clare, Clinton, Eaton, Gratiot and 14 more | 2 hr |
| Jan 23, 2:33 AM EST | Special Weather Statement | GRR | Barry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 13 more | 87 min |
| Jan 23, 4:03 AM EST | Special Weather Statement | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Mecosta and 1 more | 57 min |
| Jan 23, 10:34 AM EST | River Flood Advisory | GRR | Kalamazoo | 17 days |
| Jan 23, 10:45 AM EST | River Flood Advisory | GRR | Ingham | 56 hr |
| Jan 23, 10:55 AM EST | Gale Warning | GRR | 16 hr |
Nearby
River Flood Advisories in Michigan, 2012Every river flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.